Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Omaha, NE

August 18, 2003Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 18, 2003, 4:32 PM CDT for Seward County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 4:32 PM CDT (21:32 UTC)
Expired
Aug 18, 2003, 5:15 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Seward County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 182132
SVROAX
NEC159-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
432 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WIND 3 MILES EAST OF CORDOVA...OR
  ABOUT 18 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STAPLEHURST...
  SEWARD...
  GARLAND...
  BEE

WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4070 9736 4070 9692 4104 9691 4104 9735

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT MON AUG 18 2003

TEMPERATURES AND PRECIP CHANCES THROUGH MIDWEEK MAIN CONCERN.

SYNOPSIS...SURFACE TROF LOCATED ACROSS CENTRAL NEBRASKA AT 18Z WITH
SCATTERED THUNDERSTORMS DEVELOPING FROM NORTH CENTRAL KANSAS INTO
NORTHEAST NEBARSKA. EXTENSIVE CLOUDS ACOSS MOST OF THE AREA FROM
CONVECTION THIS MORNING THAT MOVED JUST WEST OF THE CWA. SOUTHEAST
PARTS OF THE CWA REMAIN VERY HOT WITH TEMPERATURES AROUND 100 FROM
OMAHA AND LINCOLN SOUTH. UPPER WAVE CONTINUES TO LINGER OVER THE
CENTRAL ROCKIES WITH MAIN FLOW STILL ACROSS CANADA.

WITH CONVECTION ALREADY DEVELOPING WILL INCREASE POPS ACROSS MOST
OF THE AREA FOR THIS EVENING AT LEAST WITH A CONTINUED CHANCE
THROUGH WEDNESDAY AS MODELS TRACK UPPER WAVE SLOWLY ACROSS CENTRAL
PLAINS DURING THIS TIME. TEMPERATURES WILL CONTINUE TO BE A
CHALLENGE AS SURFACE TROF LINGERS ACROSS CENTRAL NEBRASKA WITH
TEMPERATURES DEPENDANT ON AMOUNT OF CLOUD AND PRECIP COVERAGE. WILL
CONTINUE WITH CURRENT TEMPERATURE TRENDS IN FORCAST FOR TUESDAY AND
BEYOND AT THIS TIME. NOT MUCH CHANGE OTHERWISE TO REMAINDER OF THE
FORECAST.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Aug 18, 3:45 PM CDT, 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
THIS AFTERNOON AND THIS EVENING.  A SLOW MOVING SURFACE AND UPPER
LEVEL LOW PRESSURE SYSTEM WILL FOCUS STORMS OVER EASTERN NEBRASKA
AND WESTERN IOWA.  WHILE WIND SHEAR IS MINIMAL...THE HIGH
INSTABILITY WILL MAKE DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER THREATS.

TEMPERATURES IN THE 90S ALONG WITH INCREASING HUMIDITY WILL PUSH
HEAT INDEX VALUES INTO THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT INDEX IS FORECAST TO REACH 100 TO 105 DEGREES AGAIN
TUESDAY AFTERNOON MAINLY NEAR AND SOUTH OF THE PLATTE RIVER IN
NEBRASKA AND FROM COUNCIL BLUFFS SOUTHWARD IN SOUTHWEST IOWA.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY
AS THE STORM SYSTEM MOVES ACROSS THE PLAINS.  SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DERGAN

In the hours before

Local storm report, Aug 18, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 NE WILBER               NE   70 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 4:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    WILBER                    NE   65 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:19 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline41 min
Aug 18, 5:14 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton46 min
Aug 18, 5:22 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe53 min
Aug 18, 5:29 PM CDTSevere Thunderstorm WarningOAXColfax, Platte46 min
Aug 18, 5:47 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge28 min
Aug 18, 5:56 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston49 min
Aug 18, 6:15 PM CDTSevere Thunderstorm WarningOAXBurt45 min
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningOAXThurston18 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.